The ‘SILENT Alarm’: When History Taking Reveals a Potentially Fatal Toxicity
KeywordsLithium, SILENT syndrome, history taking, bipolar disorder, drug toxicity
Introduction: The combination of acute/sub-acute neurological and metabolic derangements should always raise the suspicion of toxicity, either endogenous or exogenous. The adverse effects of psychiatric medications are especially difficult to determine since the psychiatric background of patients is often inaccessible.
Clinical Presentation: A 66-year-old man presented to the emergency department with dysarthria and uncontrolled tremor, rapidly deteriorating into a complex of severe neurological and metabolic derangements. Only after repeated attempts to take a thorough history was lithium toxicity identified.
Conclusion: Thorough, comprehensive history taking, including chronic medications and their substitutes, is essential and lifesaving when potentially lethal medications are involved.
Issue: Vol. 5 No. 6 (view)